Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2000, 1:16 PM CDT for Martin County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 1:16 PM CDT (18:16 UTC)
- Expired
- May 19, 2000, 1:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:18 PM CDT | Hail 1 | Stanton, TX | This cluster of storms moved to the northeast along I-20. On a day with well over 100 non-severe storms, these were the most intense. The most organized cell was the Stanton storm having sustained overhang for almost 30 minutes. The overhang was on the lead |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS54 KMAF 191816 SVRMAF TXC317-191845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 116 PM CDT FRI MAY 19 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MARTIN COUNTY IN TEXAS * UNTIL 145 PM CDT * AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR STANTON...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... COURTNEY...LENORAH AND STANTON. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. THIS THUNDERSTORM WILL ALSO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE FLOODING OF LOW SPOTS...UNDERPASSES...AND LOW WATER CROSSINGS. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. THE WATER MAY BE DEEPER THAN IT APPEARS LAT...LON 3210 10195 3209 10170 3232 10169 3231 10190
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:09 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 19, 12:09 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1209 PM CDT FRI MAY 19 2000 UPDATED ZONE FORECASTS FOR THE REGION...MAINLY TO RAISE PROB OF PRECIPITATION AND COOL TEMPS A CAT OR TWO. THE COLD FRONT FROM 16Z SURFACE ANALYSIS AND MESOSCALE ANALYSIS HAS PUSHED SOUTHWARD INTO THE BIG BEND. A COLD POOL AT THE SURFACE...WITH TEMPS ONLY IN THE 50S MOST AREAS NORTH AND EAST OF THE BIG BEND AND THE MOUNTAINS. LEFT FRONT ENTRANCE REGION...AND UPPER LEVEL INSTABILITY SHOULD CONTINUE RISK OF CONVECTION OVER THE REGION THROUGH THE AFTERNOON. THE HIGH WIND WARNING FOR THE GUADALUPE PASS HAS BEEN ALLOWED TO EXPIRE...ALTHOUGH BREEZY CONDITIONS ARE EXPECTED TO PERSIST THERE. .MAF... TX...NONE. NM...NONE. RSB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:56 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 59 min |
| May 19, 8:25 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 50 min |
| May 19, 10:22 AM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 38 min |
| May 19, 11:48 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 42 min |
| May 19, 12:35 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 25 min |
| May 19, 12:38 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 37 min |
| May 19, 12:43 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 47 min |
| May 19, 2:06 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.